Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 76, NWS Little Rock, AR

August 31, 2017Jackson County, White County, Woodruff County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 31, 2017, 12:10 PM CDT for Jackson County, White County, Woodruff County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2017, 12:10 PM CDT (17:10 UTC)
Expired
Aug 31, 2017, 3:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AR, White County, AR, Woodruff County, AR

The radar

The Little Rock radar (KLZK), 93 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WGUS54 KLZK 311710
FFWLZK
ARC067-145-147-312000-
/O.NEW.KLZK.FF.W.0076.170831T1710Z-170831T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
1210 PM CDT THU AUG 31 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Central Woodruff County in eastern Arkansas...
  Southeastern Jackson County in eastern Arkansas...
  Southeastern White County in central Arkansas...

* Until 300 PM CDT

* At 1207 PM CDT, radar estimates and rain gauges indicated heavy 
  rain falling across the warned area. Five to ten inches of rain 
  have fallen. Numerous roads are under water and local emergency 
  management has reported houses threatened by water. With 
  additional rainfall amounts between one and three inches likely, 
  flash flooding will continue. 

* Some locations that will experience flooding include...
  Augusta...                        Patterson...
  Tupelo...                         Algoa...
  McCrory...                        McFadden...
  Beedeville...                     Balch...
  Penrose...                        Gregory...
  Grays...                          Pumpkin Bend...
  Morton...                         Wiville...
  Georgetown...                     Hilleman...

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3512 9143 3509 9146 3509 9158 3559 9104
      3512 9104

$$

Brown
1 follow-up statement
707 
WGUS74 KLZK 311858
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
158 PM CDT THU AUG 31 2017

ARC067-145-147-312000-
/O.CON.KLZK.FF.W.0076.000000T0000Z-170831T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodruff AR-Jackson AR-White AR-
158 PM CDT THU AUG 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CENTRAL WOODRUFF...SOUTHEASTERN JACKSON AND SOUTHEASTERN WHITE
COUNTIES...

At 158 PM CDT,  Doppler radar indicated another band of heavy rain 
approaching across the warned area from the east. Rainfall rates of 
one inch per hour will be common through the mid afternoon hours.

Some locations that will experience flooding include...
Augusta...                        Patterson...
Tupelo...                         Algoa...
McCrory...                        McFadden...
Beedeville...                     Balch...
Penrose...                        Gregory...
Grays...                          Pumpkin Bend...
Morton...                         Wiville...
Georgetown...                     Hilleman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3512 9143 3509 9146 3509 9158 3559 9104
      3512 9104

$$

55

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:40 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 6:40 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
640 AM CDT Thu Aug 31 2017

.DISCUSSION...

Updated to include the 12Z aviation discussion below...

&&

.AVIATION...

Off and on SHRA will remain possible through this afternoon for
all but the NRN terminals. There may be a few isolated TSRA as
well...with the best chances for seeing convection across the
central/SERN sites. Expect the occasional MVFR or lower flight
rules...especially under the more intense convective activity.
Expect improving conditions this evening and overnight as the
remnants of Harvey move NE of the area.

&&

.PREV DISCUSSION...(ISSUED 347 AM CDT Thu Aug 31 2017)

SHORT TERM...Today Through Friday Night

Bands of SHRA lifting NW early this Thu morning across much of the
SERN half of the CWA as the remnants of TS Harvey move closer to the
state. The center of Harvey as of around 3 am was located just SW of
Monroe, LA...and will lift NE over extreme SE AR near the AR/LA/MS
intersection near Eudora and Lake Village by late this morning.
Expect the center of Harvey to be over NW MS and W TN by midnight
Fri morning...continuing to lift NE away from AR by sunrise Fri.

Not many changes expected to the forecast for this morning as the
overall pattern looks similar to Thu evening data. This keeps the
heaviest rainfall across the SERN third of the CWA...with generally
2 or more inches possible along and east of a line from
Hermitage...to Pine Bluff...to Des Arc and Patterson. Amounts
exceeding 3 inches will be possible along and east of a line from
Monticello to Clarendon...where locally higher amounts nearing 4
inches could be seen. Will keep the Flash Flood Watch in the current
locations...continuing through 00Z Fri. Think most of the precip
will be moving out of the state by that time that an extension in
time will not be needed. As for locations further NW...expect a
fairly sharp gradient in rainfall amounts the further west of the
center of Harvey you go.

Winds will be breezy across portions of the CWA as the pressure
gradient tightens as the center of Harvey moves over SERN AR.
Portions of central into ERN and NERN AR could see sustained winds
exceeding 20 mph...with gusts over 30 mph possible. Do not expect to
make any changes regarding the Wind Adv.

As Harvey lifts NE of the area this evening and especially on
Fri...expect drier and calmer conditions to move into the state for
Fri...with a clearing sky expected.  Temps will warm back into the
80s for most areas...which will again be just below normal for the
first day of Sep. The drier conditions will then persist into the
first part of the long term period.

LONG TERM...Saturday Through Wednesday

Some ridging aloft will occur over the southeast United States this
weekend. This will result in dry weather locally, and temperatures
closer to seasonal.

The warmup will be short-lived as a big shortwave tracks from the
upper Midwest through the Great Lakes and toward New England early
next week. by Tuesday, a deep trough will be noted across the
eastern United States, with a prominent ridge over the west. As
troughing occurs, a cold front will push toward Arkansas from the
north. That will bring isolated to scattered showers and
thunderstorms.

After the front pushes through the region, it will be dry and cooler
on Wednesday, with below average temperatures in the forecast.

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Faulkner-
Independence-Jackson-Jefferson-Lonoke-Monroe-Prairie-Pulaski-
White-Woodruff.

Flash Flood Watch through this evening FOR Arkansas-Bradley-
Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.

&&

Aviation...62
Hazardous weather outlook, Aug 31, 3:24 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
324 AM CDT Thu Aug 31 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
324 AM CDT Thu Aug 31 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will continue across much of the
southeast two thirds of the state through tonight as the remnants
of Tropical Storm Harvey lift northeast over extreme southeast
Arkansas. Some heavy rainfall will remain possible over the
southeastern third of the state...with rainfall amounts
exceeding 2 inches along and east of a line from Hermitage...to
Pine Bluff...to Des Arc to Patterson. Rainfall amounts exceeding 3
inches may be seen along and east of a line from Monticello to
Clarendon...with locally higher amounts near 4 inches possible.
As a result...a flash flood threat will exist in this southeastern
region of the state through this evening.

Winds will be breezy for portions of the state today as well.
Winds of 20 to 30 mph could be seen for portions of central into
eastern and northeastern areas through this afternoon. Gusts could
exceed 35 mph occasionally. Winds further west and northwest
should be lighter...but remain somewhat breezy.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

The remnants of Tropical Storm Harvey will be moving northeast of
the state by Friday morning...with chances for precipitation
ending from west to east. As a result...the threat for hazardous
weather will become low.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/46

In the hours before

Local storm report, Aug 31, 8:17 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
817 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      MCCRORY                 35.26N 91.20W
08/31/2017                   WOODRUFF           AR   LAW ENFORCEMENT

            STREET FLOODING IN THE TOWN OF MCCORY

&&

MBROWN
Local storm report, Aug 31, 10:21 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1021 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 W DES ARC             34.98N 91.52W
08/31/2017                   PRAIRIE            AR   CO-OP OBSERVER

            CO-OP OBSERVER REPORTED STREET FLOODING JUST WEST OF DES
            ARC.

&&

MBROWN
Local storm report, Aug 31, 10:34 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1034 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     FLASH FLOOD      MCCRORY                 35.26N  91.20W
08/31/2017                   WOODRUFF           AR   EMERGENCY MNGR

            FLASH FLOODING IN WOODRUFF COUNTY IN MCCRORY. SOME
            ROADS CLOSED DUE TO HIGH WATER AND SANDBAGS BEING USED
            TO PROTECT HOMES.

&&

EVENT NUMBER LZK1700265

CROSS
Local storm report, Aug 31, 11:35 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 W DES ARC             34.98N 91.59W
08/31/2017                   PRAIRIE            AR   LAW ENFORCEMENT

            HIGHWAY 38 WEST OF DES ARC IS CLOSED DUE TO FLOODING.

&&

MBROWN
Local storm report, Aug 31, 11:48 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1148 AM CDT THU AUG 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      BEEDEVILLE              35.43N 91.12W
08/31/2017                   JACKSON            AR   CO-OP OBSERVER

            BEEDEVILLE OBSERVER REPORTED WATER COVERING THE ROADS
            AROUND BEEDEVILLE. OBSERVER REPORTED NEAR 4 INCHES OF
            RAINFALL WITH RAIN STILL FALLING.

&&

MBROWN

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:22 AM CDTFlash Flood WarningLZKWoodruff3 hr
Aug 31, 8:01 AM CDTRiver Flood WarningLZKJackson, Woodruff6 days
Aug 31, 8:42 AM CDTFlash Flood WarningLZKLonoke, Monroe, Prairie, Woodruff3 hr
Aug 31, 9:13 AM CDTFlash Flood WarningLZKJackson, Woodruff3 hr
Aug 31, 11:44 AM CDTFlash Flood WarningLZKMonroe, Prairie, Woodruff3 hr
Aug 31, 12:36 PM CDTFlash Flood WarningLZKArkansas, Desha, Lincoln4 hr
Aug 31, 2:40 PM CDTFlash Flood WarningLZKJackson, Monroe, Prairie, White, Woodruff110 min
Aug 31, 4:29 PM CDTFlash Flood WarningLZKArkansas, Desha, Lincoln, Monroe3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.